Begin typing your search above and press return to search.
EPUB Before Print

FULL TEXT

LETTER TO EDITOR
Delayed Neurologic Sequelae Caused By Carbon Monoxide Poisoning in a Kidney Transplant Recipient

Dear Editor:

Diseases that cause significant brain dysfunction include dementia, cerebrovascular disease, and traumatic brain disease. However, in kidney trans-plant recipients, differential diagnoses include calcineurin inhibitor (CNI) encephalopathy,1 posterior reversible encephalopathy syndrome,2 posttransplant lymphoproliferative disorders,3 and progressive multifocal leukoencephalopathy.4 Delayed neurologic sequelae are known to occur after an approximately 40-day asymptomatic period following acute carbon monoxide poisoning,5 but this manifestation has not yet been reported in a kidney transplant recipient. Here, we describe a case of delayed neurologic sequelae after carbon monoxide poisoning in a kidney transplant recipient.

The patient was a 65-year-old man who had been on maintenance hemodialysis due to chronic renal failure with diabetic nephropathy as the primary disease. He received a living kidney transplant from his daughter as the donor in 2014. The patient received cyclosporine, methylprednisolone, and mycophenolate mofetil as immunosuppressive therapy, and his graft function was favorable with a serum creatine level of 0.9 mg/dL.

At 47 months after transplant, he visited another hospital after losing consciousness; follow-up showed no abnormalities. One month later, the patient developed higher brain dysfunction, including aphasia, apraxia, and gait disturbance and was admitted to our hospital for further examination and treatment. Neurologic findings were Glasgow coma scale score of E4V4M6, Hasegawa dementia rating scale-revised score of 13/30, and mini-mental state examination score of 16/30. In addition, he had dysgraphia and gait disturbance.

The patient had a white blood cell count of 7300/μL, C-reactive protein level of 0.56 mg/dL, hemoglobin value of 14.8 g/dL, hematocrit of 42.8%, platelet count of 64 000/μL, blood urea nitrogen level of 22 mg/dL, serum creatinine level of 1.03 mg/dL, serum sodium concentration of 137 mEq/L, serum potassium concentration of 4.3 mEq/L, serum chloride concentration of 101 mEq/L, lactate dehydrogenase level of 111 U/L, creatine kinase level of 217 U/L, and cyclosporine trough level of 86 ng/mL. Meningitis was excluded by lumbar puncture. Cerebrospinal fluid test showed no abnormal findings.

On day 2 after admittance, a noncontrast cranial magnetic resonance image (MRI) scan showed diffuse excessive high-signal intensities in the bilateral cerebral white matter on T2-weighted images (Figure 1), indicating nonspecific leukoencephalopathy. Because the patient was receiving cyclosporine after transplant, cyclosporine encephalopathy was first suspected. On day 4, the patient was switched from cyclosporine 120 mg/day (trough level of approximately 100 ng/mL) to tacrolimus 2 mg/day (trough level of approximately 4-7 ng/mL) and kept under observation. The patient demonstrated no improvement in symptoms. Because of suspected inflammatory neurologic diseases, such as vasculitis, steroid pulse therapy of 1 g/day was started on day 9. On day 10, the dose of tacrolimus was also decreased to 1 mg/day. However, the symptoms continued to worsen.

On day 21, a follow-up noncontrast cranial MRI scan showed high signal intensities in the bilateral globus pallidus on T2-weighted images (Figure 2), which suggested carbon monoxide poisoning. Family members of the patient were interviewed again, and it was revealed that he had warmed himself with a traditional Korean-style floor heating called “Ondol” (Figure 3). This device may have caused exposure to carbon monoxide by incomplete combustion, which was suspected when the patient had lost consciousness at 47 months after transplant in South Korea. Because acute carbon monoxide poisoning was suspected, the patient was diagnosed as having delayed neurologic sequelae after carbon monoxide poisoning.

On day 22, hyperbaric oxygen therapy was started at 2 atmospheric pressure units for 1 hour. The symptoms started to improve, including gradually improved speech clarity. Hyperbaric oxygen therapy was administered for a total of 40 times. Currently, the patient has slight aphasia and apraxia and considerably improved gait and is now being treated as an outpatient.

In the patient presented here, symptoms made it hard to differentiate from CNI encephalopathy, and we had difficulty making a diagnosis. To our knowledge, this is the first demonstration of a kidney transplant recipient who was diagnosed as having delayed neurologic sequelae after carbon monoxide poisoning. In the future, it may be necessary to consider this condition in kidney transplant recipients who develop higher brain dysfunction.

As the cause of an impairment in the cranial nervous system after kidney transplant, there are several differential diagnoses, including CNI encephalopathy, posterior reversible encephalopathy syndrome, progressive multifocal leukoenceph-alopathy, and posttransplant lymphoproliferative disorders, as well as dementia. In our patient, the initial MRI did not reveal specific findings. The high signal intensities in the cerebral white matter, compounded with the numerus differential diagnoses, resulted in difficulty with diagnosis. Because the patient was receiving immunosup-pressive therapy, including cyclosporine after kidney transplant, we first considered CNI encephalopathy due to cyclosporine. In CNI encephalopathy, nonspecific white matter lesions in the cerebral subcortical regions, especially the temporal lobe and occipital lobe, on T2-weighted images are often observed.1 We treated the patient by converting to tacrolimus and further decreasing its dose, but the symptoms did not improve. Therefore, we considered possibilities other than CNI enceph-alopathy. In this case, a follow-up noncontrast MRI revealed high signal lesions in the globus pallidus on T2-weighted images, which led us to suspect carbon monoxide poisoning. Because of this suspicion, we conducted a detailed interview and asked family members whether the patient had possibly been exposed to carbon monoxide poisoning; this led to a definitive diagnosis. In patients with higher brain dysfunction, we suggest it is necessary to follow-up with multiple cranial MRIs.

Delayed neurologic sequelae after carbon monoxide poisoning can bring about higher brain dysfunction, including disorientation and memory loss, after an approximately 40-day asymptomatic period following acute carbon monoxide poisoning.5 One study showed that delayed neurologic sequelae occurred in 11.8% of patients after carbon monoxide poisoning.6 The characteristic image findings are known to be high signal intensities in the bilateral globus pallidus on T2-weighted images; however, not all patients show these, and diagnosis is often difficult.5,6 There have been reports that hyperbaric oxygen and steroid pulse therapy are effective treatments, with hyperbaric oxygen reported to be effective in approximately 25% to 46% of patients.5 However, a specific treatment method has not been established, and further studies are needed to establish the efficacy of hyperbaric oxygen therapy in kidney transplant patients with delayed carbon monoxide poisoning. Our patient showed improve-ment after 40 treatments.

In our case of delayed neurological sequelae after carbon monoxide poisoning in a kidney transplant patient, it was difficult to make a definitive diagnosis due to the numerous differential diagnoses. However, diagnosis was confirmed and treatment was conducted after a follow-up cranial MRI was made and after detailed interview of the patient’s family. It may be necessary to consider this condition in kidney transplant recipients who develop higher brain dysfunction.


References:

  1. Bechstein WO. Neurotoxicity of calcineurin inhibitors: impact and clinical management. Transpl Int. 2000;13(5):313-326.
    CrossRef - PubMed
  2. Hinchey J, Chaves C, Appignani B, et al. A reversible posterior leukoencephalopathy syndrome. N Engl J Med. 1996;334(8):494-500.
    CrossRef - PubMed
  3. Stone JA, Knoll BM, Farmakiotis D. Relapsing EBV encephalitis in a renal transplant recipient. IDCases. 2017;10:83-87.
    CrossRef - PubMed
  4. Mateen FJ, Muralidharan R, Carone M, et al. Progressive multifocal leukoencephalopathy in transplant recipients. Ann Neurol. 2011;70(2):305-322.
    CrossRef - PubMed
  5. Weaver LK. Clinical practice. Carbon monoxide poisoning. N Engl J Med. 2009;360(12):1217-1225.
    CrossRef - PubMed
  6. Choi IS. Delayed neurologic sequelae in carbon monoxide intoxication. Arch Neurol. 1983;40(7):433-435.
    CrossRef - PubMed


DOI : 10.6002/ect.2019.0034


PDF VIEW [205] KB.

From the 1Deparment of Urology and the 2Deparment of Neurology, Osaka City University Graduate School of Medicine, Osaka, Japan
Acknowledgements: The authors have no sources of funding for this study and have no conflicts of interest to declare.
Corresponding author: Junji Uchida, Department of Urology, Osaka City University Graduate School of Medicine, 1-4-3, Asahi-machi, Abeno-ku, Osaka 545-8585, Japan
Phone: +81 6 6645 3857
E-mail: uchida@msic.med.osaka-cu.ac.jp